ADHD Medication: Say No to Side Effects

Find the right ADHD medication for you or your child with attention deficit -- one without unpleasant side effects like sleeplessness, tics, or lack of appetite.

Side Effects of ADD/ADHD Medication ADDitude Magazine

Keep healthy, easy-to-prepare snacks on hand, so you can take advantage of nutritional 'windows of opportunity.'

Larry Silver, M.D.
   
 

ADHD Medications

 
   

The right ADHD medication can make life much easier for children and adults who have attention deficit disorder. But ADHD medications can also cause severe side effects, including headaches, sleep problems, and a blunted appetite.

Some people (including more than a few doctors) seem to assume that side effects are merely the price to pay for being on medication. I couldn't disagree more. No one should have to put up with side effects of ADHD meds. Often, a simple adjustment in the way a medication is used is all it takes to remedy the problem.

In this article, I'll explain the strategies that I've found particularly effective at controlling side effects in children. Try the strategies with your own child. Tell your doctor what you are doing—to see what additional help he or she can provide. (By the way, the strategies outlined below also work for adults with ADHD.)

Stimulant medications

Methylphenidate (Ritalin), dextro-amphetamine (Dexedrine), and dextro-amphetamine/levo-amphetamine (Adderall) have similar side-effect profiles, and the strategies that curb side effects for one medication generally work for the other two, as well.

LOSS OF APPETITE. Along with difficulty falling asleep at night (see below), loss of appetite is the most common side effect of stimulant meds. This problem often clears up on its own within a few weeks, so I usually recommend a wait-and-see approach. If the problem persists, don't delay taking action—especially if the appetite loss is severe enough to trigger unwanted weight loss, or, in a growing child, failure to gain weight appropriately.

First, observe your child's eating patterns. Breakfast often goes well because the first dose of the day hasn't yet kicked in. Lunch is likely to be a lost cause, nutrition-wise. Ditto for dinner. Your child probably becomes very hungry around 8:00 p.m., when the evening dose wears off.

There may be little you can do to boost your child's appetite in the middle of the day (when medication is at maximum effectiveness). So instead of worrying about what gets eaten at lunch, create nutritional "windows of opportunity" at other times of the day.

SIGN ME UP
for a free copy of...

The ADDitude Guide to Alternative ADHD Treatment

For example, get a good, healthful breakfast into your child before the first dose of the day kicks in. Hold off on the 4:00 p.m. dose until 5:00 or 6:00 p.m. (During this time, you'll have to provide more structure and supervision—and don't expect homework to be done.) Your child's appetite may return in time for dinner. Then give the third dose.

Does your child eat lots of sweets? If so, getting him to cut back should boost his appetite for more nutritious fare.

Another way to make sure your child is getting adequate nutrition is to offer a food supplement drink instead of nutritionally empty snacks—or in place of a meal that is likely to go uneaten. These tasty beverages, such as Pediasure and Ensure, come in different flavors. They can be made into milk shakes or frozen to make pops.

If these approaches don't work, ask your doctor about trying a different stimulant. For reasons that remain poorly understood, some children who experience a loss of appetite while taking one stimulant medication experience no such loss on another.

If switching stimulants doesn't help, ask your doctor about moving on to a non-stimulant.

SLEEPLESSNESS. For some kids, difficulty falling asleep is truly a side effect of stimulant medication. But other kids are kept awake at night by a lack of medication. That is, once the last dose of the day wears off, these children return to "being" ADHD. They feel restless, hear every sound, and find it impossible to "turn off" their brain.

There's no easy way to tell which of these scenarios explains your child's sleep problem. To find out, you'll have to do a little trial-and-error: Pick an evening when sleeplessness is unlikely to prove disastrous (that is, when your child can sleep late the following morning). Have your child take an additional dose of her usual stimulant around 8:00 p.m.

If your child goes right to sleep, it's a safe bet that her sleeplessness has been caused by a lack of medication. You should be able to remedy this problem simply by continuing with the extra evening dose.

Continue reading this article...



This article comes from the February/March 2006 issue of ADDitude.

To read this issue of ADDitude in full, purchase the back issue and SUBSCRIBE NOW to ensure you don't miss a single issue.


page   1   2   3   next »

 

What do you think of this article? Share your comments on www.ADDConnect.com, ADDitude's community site. Check out the new ADHD Medication User Reviews and the ADHD Adults Support Group. Your fellow ADDers want to hear from you!

 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018